Michigan, 2016

Winter Storm in Michigan, March 1, 2016

March 1, 2016 · NWS GRR · 15 events in 15 counties and zones

A winter storm strengthened as it tracked east northeastward just south of Lower Michigan on March 1. A swath of 8-12 inches of snow, with localized amounts over a foot, fell from southwest lower Michigan into the thumb region.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A winter storm strengthened as it tracked east northeastward just south of Lower Michigan on March 1. A swath of 8-12 inches of snow, with localized amounts over a foot, fell from southwest lower Michigan into the thumb region. The winter storm featured two main rounds of heavier snow, separated by a 2-3 hour period of light freezing rain and sleet mainly south of Interstate 96. The freezing rain was enough to coat vehicles in a thin layer of ice. No significant power outages were noted. The freezing rain and sleet occurred from late morning into early afternoon as the low pressure center tracked closest to Michigan. A thin layer of warm air well above the ground was able to melt snowflakes, but surface temperatures in the lower 20s resulted in freezing rain and sleet rather than just plain rain. The atmosphere sufficiently cooled by mid afternoon and changed the precipitation back to all snow. A significant burst of heavy snow during the afternoon hours brought traffic to a crawl. This resulted in hundreds of school closings on March 1st and 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 1, 6:54 AM EST, 6 minutes earlier.

Area forecast discussion, Mar 1, 6:54 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
654 AM EST TUE MAR 1 2016

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 326 AM EST TUE MAR 1 2016

A BAND OF HEAVY SNOWFALL IS EXPECTED TO DAY OVER THE SOUTHERN
THIRD OF LOWER MICHIGAN AS A DEVELOPING STORM SYSTEM TRACKS
NORTHEAST...JUST SOUTH OF INTERSTATE 80 TODAY. AS THE STORM PULLS
AWAY FROM THE AREA ACROSS NEW YORK STATE THIS EVENING THE SNOW
WILL END FROM WEST TO EAST. NORTHWEST WINDS WILL BRING COLD AIR
OVER LAKE MICHIGAN TONIGHT INTO WEDNESDAY HELPING TO DEVELOP LIGHT
LAKE EFFECT SNOW SHOWERS WEST MOSTLY WEST OF US-131.

YET ANOTHER STORM SYSTEM WILL TRACK THROUGH THE OHIO VALLEY
THURSDAY. SOME LIGHT SNOW IS POSSIBLE NEAR AND SOUTH OF INTERSTATE
94 AS A RESULT OF THAT SYSTEM. A THIRD SYSTEM WILL BRING MORE
LIGHT SNOW TO THE AREA SATURDAY BEFORE WARMER AIR MOVES INTO THE
AREA BY SUNDAY.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 326 AM EST TUE MAR 1 2016

I HAVE ISSUED A WINTER STORM WARNING FOR THE CENTRAL COUNTIES OF
OUR CWA. THE LATEST MODELS...INCLUDING THE HI-RESOLUTION MODELS
LIKE THE HRRR...RAP...ARW AND NMM ALL SHOW AN AREA OF 8 TO 10
INCHES OF SNOW FROM SOUTH HAVEN ACROSS GRAND RAPIDS TO NEAR ALMA
(AND ACTUALLY INTO THE THUMB AREA OF LOWER MICHIGAN). THIS
UPGRADES THE ADVISORY WE HAD ISSUED YESTERDAY MORNING FOR THIS
AREA. ALSO... BASED ON THE MODELS SHOWING A STRONGER SYSTEM
FARTHER NORTH ON THE OOZ RUN OF THESE MODELS I HAVE ADDED OUR
NORTHERN ROW OF COUNTIES INTO THE ADVISORY AREA TOO.

THIS EVENT IS WHAT I LIKE TO CALL A "JET LIFT EVENT". THAT IS THE
RIGHT ENTRANCE REGION OF A DEPARTING NORTHERN STREAM JET IS
CAUSING THE LIFT FOR THIS MORNINGS SNOWFALL. THEN THE JET COMING
AROUND THE BASE OF THE SOUTHERN STREAM TROUGH COMES IN PHASE WITH
THIS DEPARTING NORTHERN STREAM JET THIS AFTERNOON AN EVENING
CREATING A SECOND PERIOD OF EVEN HEAVIER SNOWFALL. THIS SNOWFALL
WILL BE HEAVIER SINCE IT HAS A GREATER MOISTURE SUPPLY... FROM THE
GULF GETTING INTO IT. THIS IS SEEN ON THE MOISTURE TRANSPORT
VECTORS IN THE 1000/850 MB LAYER. THE MODEL CROSS SECTIONS SHOW
GOOD LIFT IN THE DGZ TODAY WHICH AIDS IN THIS EVENTS SNOWFALL.
UNLIKE THE EVENT LAST WEEK THIS TIME WE HAVE WELL BELOW FREEZING
SURFACE TEMPERATURES SO THIS SNOW CAN BLOW AROUND MORE READILY.
SINCE THE SURFACE LOW DEEPENS SIGNIFICANTLY THIS AFTERNOON INTO
THIS EVENING SURFACE WINDS WILL INCREASE TOO RESULTING IN BLOWING
AND DRIFTING SNOW.

ALL OF THIS PULLS AWAY THIS EVENING. LATER THIS EVENING WINDS
BECOME NORTHWEST ENOUGH TO ALLOW LAKE EFFECT SNOW SHOWERS THAT
WILL CONTINUE THROUGH MOST OF WEDNESDAY. THIS WILL BE ONLY A LIGHT
SNOW EVENT AS MOISTURE DEPTH IS BELOW 6000 FT FOR THE MOST PART.

THE NEXT SYSTEM IS TRACKING FARTHER NORTH THAN IN PREVIOUS
RUNS...WE MAY HAVE SOME SNOW IN OUR AREA THURSDAY TOO. WE WILL
HAVE TO WATCH THE MODEL TRENDS ON THIS SYSTEM TOO.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 326 AM EST TUE MAR 1 2016

SEVERAL WEAK SYSTEMS WILL MOVE ACROSS THE GREAT LAKES THROUGH THE
WEEKEND BRINGING CHANCES FOR LIGHT SNOW AFTER WHICH A WARMUP WILL
DEVELOP.

THE FIRST SYSTEM WILL BE PASSING OVER INDIANA THURSDAY EVENING.
LIGHT SNOW WILL BE WINDING DOWN AND BE CONFINED TO THE SOUTHERN TWO
ROWS OF COUNTIES. AFTER A DRY FRIDAY THE NEXT CLIPPER WILL MOVE
ACROSS WISCONSIN AND SOUTHERN LOWER FRIDAY NIGHT AND SATURDAY
BRINGING ANOTHER CHANCE OF LIGHT SNOW. THIS LOOKS LIKE A FAIRLY WEAK
SYSTEM ACCUMS 2 INCHES OR LESS.

ANOTHER CLIPPER SUNDAY MAY BRING MIXED RAIN AND SNOW TO THE CWA.
THIS SYSTEM WILL TRACK NORTH OF THE CWA AND WE SHOULD SEE A DECENT
SOUTH FLOW DEVELOP AHEAD OF IT. INITIALLY SOME LIGHT SNOW MAY
DEVELOP SUNDAY BUT THEN MIX WITH AND/OR CHANGE TO LIGHT RAIN.
CONFIDENCE ISN'T REAL HIGH WITH THIS SYSTEM AS THE CANADIAN SHOWS A
RIDGE OVER THE CWA ALONG WITH DRY WX. THE ECMWF IS SIMILAR TO THE
CANADIAN. ONE THING THAT ALL OF THE MODELS SEEM TO AGREE ON THOUGH
IS THE WARM UP BEGINNING NEXT WEEK. THE RIDGE OVER THE EAST COAST
WILL PUSH WARM AIR NORTH INTO THE GREAT LAKES AND WE SHOULD SEE
HIGHS CLIMB TO AROUND 50 BY MONDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 654 AM EST TUE MAR 1 2016

EXPECT TWO PERIODS OF LIFR OR EVEN VLIFR SNOW AT NEARLY ALL OF
THE TAF SITES TODAY. THERE IS THE WARM AIR PUSH SNOW SHIELD
COMING THROUGH THE AREA THIS MORNING. THIS HAS A NARROW BAND OF
HEAVY SNOW WITH IT. I PUT A TEMPO 1/4SM +SN FOR THAT (WITH TIMING
FOR EACH SITE) TO MOVE THAT THROUGH. THEN THERE SHOULD BE A
SERIOUS BREAK IN THE SNOWFALL AROUND NOON BETWEEN THE WARM AIR
PUSH EVENT AND THE DEFORMATION SNOW BAND ON THE DEVELOPING STORM.
THAT WILL MOVE THROUGH MID TO LATE AFTERNOON. THAT WILL ALSO HAVE
VERY LOW VISIBILITIES WITH IT BUT UNLIKE THIS MORNINGS VERSION OF
IT...THIS WILL LAST FOR 3 TO 5 HOURS WITH THE EASTERN TAF SITES
MAYBE EVEN 6 HOURS. IT WILL GET RATHER WINDY THEN TOO SO EXPECT
BLOWING SNOW (NOT IN THE TAFS FOR SIMPLICITY) THEN TOO. ALL OF
THIS SHOULD MOVE OUT BY 03Z OVER THE WESTERN TAF SITES AND BY 06Z
OR SO IN THAT EASTERN TAF SITES. MKG MAY SEE LAKE EFFECT BUT I DID
NOT PUT THIS IN THE TAF THERE...BUT EXPECT IT TO BE ADDED WITH
LATER VERSIONS OF THE MKG TAF.

&&

.MARINE...
ISSUED AT 326 AM EST TUE MAR 1 2016

DUE TO A STRONG SYSTEM...WE HAVE STRONG WINDS SO WE GET HIGHER
WAVES TOO. THUS THE SMALL CRAFT ADVISORY HAS BEEN EXTENDED INTO
WEDNESDAY MORNING.

&&

.HYDROLOGY...
ISSUED AT 308 PM EST MON FEB 29 2016

MANY RIVERS ACROSS SOUTHWEST LOWER MICHIGAN CONTINUE TO RISE FROM
RECENT SNOWMELT. FLOOD ADVISORIES CONTINUE FOR THE SYCAMORE CREEK AT
HOLT, MAPLE RIVER AT MAPLE RAPIDS, AND THE LOOKING GLASS RIVER AT
EAGLE. MINOR FLOODING WILL BE POSSIBLE THIS WEEK MAINLY IN LOW AREAS
NEAR THE RIVERS.

AN ADDITIONAL QUARTER TO HALF INCH OF PRECIPITATION IS EXPECTED LATE
TONIGHT THROUGH TUESDAY IN THE FORM OF SNOW ACROSS THE SOUTHERN HALF
OF LOWER MICHIGAN. COLD WEATHER WILL PREVENT ADDITIONAL RUNOFF UNTIL
THIS WEEKEND. HOWEVER...RIVERS WILL BE RUNNING RELATIVELY HIGH THIS
WEEKEND INTO NEXT WEEK WHEN THE UPCOMING SNOW DOES MELT. MINOR
FLOODING WILL BE A CONCERN FOR THE NEXT COUPLE OF WEEKS AT LEAST.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 1 AM EST WEDNESDAY FOR MIZ051-052-
     056>059-064>067-071.

     WINTER WEATHER ADVISORY UNTIL 1 AM EST WEDNESDAY FOR MIZ037>040-
     043>046-050-072>074.

LM...SMALL CRAFT ADVISORY UNTIL 7 AM EST WEDNESDAY FOR LMZ844>849.

&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...99
AVIATION...WDM
HYDROLOGY...EBW
MARINE...WDM
Hazardous weather outlook, Mar 1, 5:25 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
525 AM EST TUE MAR 1 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-021030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
525 AM EST TUE MAR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BE HEAVY AT TIMES ACROSS SOUTHWEST LOWER MICHIGAN INTO
THIS EVENING. GUSTY WINDS WILL CAUSE BLOWING AND DRIFTING SNOW.
EXPECT HAZARDOUS TRAVEL CONDITIONS INTO THIS EVENING ACROSS THE
AREA. THE SNOW WILL BE HEAVIEST BETWEEN INTERSTATE 94 AND
INTERSTATE 96.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW IS POSSIBLE SOUTH OF INTERSTATE 96 ON THURSDAY THEN
AGAIN ACROSS THE AREA SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

LMZ844>849-021030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
525 AM EST TUE MAR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND WAVES WILL BE HAZARDOUS INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

WDM

In the hours before

Local storm report, Mar 1, 5:55 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
555 AM EST TUE MAR 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     SNOW             KALAMAZOO               42.27N 85.59W
03/01/2016  M3.0 INCH        KALAMAZOO          MI   BROADCAST MEDIA

&&

EBW
Local storm report, Mar 1, 6:24 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
624 AM EST TUE MAR 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     SNOW             JENISON                 42.91N 85.83W
03/01/2016  M1.0 INCH        OTTAWA             MI   PUBLIC

0600 AM     SNOW             1 NW HUDSONVILLE        42.88N 85.88W
03/01/2016  M1.0 INCH        OTTAWA             MI   TRAINED SPOTTER

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Allegan

When
March 1, 7:00 AM EST to 9:00 PM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

A foot of snow was reported in Plainwell. Travel conditions became very hazardous on March 1st into March 2nd due to the heavy snow.

Winter Storm, Barry

When
March 1, 7:00 AM EST to 9:00 PM EST
Where
Barry forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Thirteen to fourteen inches of snow was reported from Hastings to Delton in central Barry county. Travel conditions became very hazardous on March 1st into March 2nd due to the heavy snow.

Winter Storm, Eaton

When
March 1, 7:00 AM EST to 9:00 PM EST
Where
Eaton forecast zone
Reported by
Trained Spotter
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Up to nine inches of snow fell across portions of Eaton county. Travel conditions became very hazardous on March 1st into March 2nd due to the heavy snow.

Winter Storm, Van Buren

When
March 1, 7:00 AM EST to 9:00 PM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Nine inches of snow was reported in Paw Paw with around 8 inches in Mattawan. Travel conditions became very hazardous on March 1st into March 2nd due to the heavy snow.

Winter Storm, Kalamazoo

When
March 1, 7:00 AM EST to 9:00 PM EST
Where
Kalamazoo forecast zone
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Eight to ten inches of snow was reported in Kalamazoo. Up to a tenth of an inch o freezing rain was also reported. Travel conditions became very hazardous on March 1st into March 2nd due to the heavy snow.

Winter Storm, Ottawa

When
March 1, 8:00 AM EST to 9:00 PM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Six to seven inches of snow was reported across most of Ottawa county.

Winter Storm, Kent

When
March 1, 8:00 AM EST to 9:00 PM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Up to around eight inches of snow was reported in Kent county resulting in very hazardous travel conditions.

Winter Storm, Ingham

When
March 1, 8:00 AM EST to 9:00 PM EST
Where
Ingham forecast zone
Reported by
Trained Spotter
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Up to nine inches of snow fell across portions of Ingham county. Travel conditions became very hazardous on March 1st into March 2nd due to the heavy snow.

Winter Storm, Calhoun

When
March 1, 8:00 AM EST to 9:00 PM EST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Over eight inches of snow was reported in Bedford. Travel conditions became very hazardous on March 1st into March 2nd due to the heavy snow.

Winter Storm, Jackson

When
March 1, 8:00 AM EST to 9:00 PM EST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Seven to eight inches of snow was reported across Jackson county. Travel conditions became very hazardous on March 1st into March 2nd due to the heavy snow.

Winter Storm, Montcalm

When
March 1, 9:00 AM EST to 9:00 PM EST
Where
Montcalm forecast zone
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Six inches of snow was reported in southern Montcalm county resulting in very hazardous travel conditions.

Winter Storm, Gratiot

When
March 1, 9:00 AM EST to 9:00 PM EST
Where
Gratiot forecast zone
Reported by
Trained Spotter
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Eight to nine inches of snow reported in portions of Gratiot county resulting in very hazardous travel conditions.

Winter Storm, Isabella

When
March 1, 9:00 AM EST to 9:00 PM EST
Where
Isabella forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Six to seven inches of snow reported in portions of Isabella county resulting in very hazardous travel conditions.

Winter Storm, Ionia

When
March 1, 9:00 AM EST to 9:00 PM EST
Where
Ionia forecast zone
Reported by
Trained Spotter
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Over ten inches of snow was reported in parts of Ionia county, which resulted in very hazardous travel conditions.

Winter Storm, Clinton

When
March 1, 9:00 AM EST to 9:00 PM EST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Nine to ten inches of snow was reported in parts of Clinton county, which resulted in very hazardous travel conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624223, 624224, 624225, 624227, 624228, 624216, 624217, 624226, 624229, 624230, 624218, 624219, 624220, 624221, 624222.